Alert archive / Oregon / High Wind Warnings in 2024

High Wind Warning 2, NWS Pendleton, OR

March 8, 2024Umatilla County, Oregon

NWS Pendleton, OR issued this high wind warning at Mar 8, 2024, 10:37 AM PST for Umatilla County, Oregon. It took effect at Mar 8, 2024, 7:00 PM PST. It was in force for 15 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2024, 10:37 AM PST (18:37 UTC)
In effect from
Mar 8, 2024, 7:00 PM PST
Expired
Mar 9, 2024, 10:00 AM PST
In force
15 hr
Issued by
NWS Pendleton, OR

County Umatilla County, OR

The radar

The Pendleton radar (KPDT), 14 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 11:28 PM PSTNON-TSTM WND GST 615 Sse Mission, ORMesonet station OD181 I84 Wb At Mission Mp219.61.
Mar 9, 2:45 AM PSTNON-TSTM WND GST 483 Ssw Mission, ORMesonet station EW2270 Athena.
Mar 9, 3:50 AM PSTNON-TSTM WND GST 609 S Pilot Rock, ORMesonet station PC321 Blue Gulch.
Mar 9, 6:38 AM PSTNON-TSTM WND GST 706 Sse Mission, ORMesonet station OD184 I84 Wb At Cabbage Hill Mp222.35.
Mar 9, 8:45 AM PSTNON-TSTM WND GST 594 Ene Mission, ORMesonet station AS881 Pendleton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS76 KPDT 081837
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1037 AM PST Fri Mar 8 2024

ORZ507-090300-
/O.UPG.KPDT.WI.Y.0013.240309T0300Z-240309T2300Z/
/O.NEW.KPDT.HW.W.0002.240309T0300Z-240309T1800Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
1037 AM PST Fri Mar 8 2024

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
PST SATURDAY FOR THE BASE OF THE NORTHERN BLUE MOUNTAINS OF
OREGON...

* WHAT...Southeast winds 25 to 35 mph with gusts to 60 mph 
  expected for the base of the northern Blue Mountains of Oregon.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...From 7 PM this evening to 10 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong cross winds are expected along
  Highway 11 from Pendleton to Milton-Freewater and along
  Interstate 84 near Cabbage Hill.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ049-090300-
/O.CON.KPDT.WI.Y.0013.240309T0300Z-240309T2300Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
1037 AM PST Fri Mar 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 3 PM
PST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 7 PM this evening to 3 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
069 
WWUS76 KPDT 090229
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
629 PM PST Fri Mar 8 2024

ORZ507-091500-
/O.CON.KPDT.HW.W.0002.240309T0300Z-240309T1800Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
629 PM PST Fri Mar 8 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY
FOR THE BASE OF THE NORTHERN BLUE MOUNTAINS OF OREGON...

* WHAT...Southeast winds 25 to 35 mph with gusts to 60 mph 
  expected for the base of the northern Blue Mountains of Oregon.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...From 7 PM this evening to 10 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong cross winds are expected along 
  Highway 11 from Pendleton to Milton-Freewater and along 
  Interstate 84 near Cabbage Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ049-091500-
/O.CON.KPDT.WI.Y.0013.240309T0300Z-240309T2300Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
629 PM PST Fri Mar 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 7 PM this evening to 3 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
901 
WWUS76 KPDT 091015
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
215 AM PST Sat Mar 9 2024

ORZ507-091800-
/O.CON.KPDT.HW.W.0002.000000T0000Z-240309T1800Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
215 AM PST Sat Mar 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING FOR THE BASE OF THE NORTHERN BLUE MOUNTAINS OF OREGON...

* WHAT...Southeast winds 25 to 35 mph with gusts to 60 mph 
  expected for the base of the northern Blue Mountains of Oregon.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...From 7 PM this evening to 10 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong cross winds are expected along 
  Highway 11 from Pendleton to Milton-Freewater and along 
  Interstate 84 near Cabbage Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ049-092300-
/O.CON.KPDT.WI.Y.0013.000000T0000Z-240309T2300Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
215 AM PST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 7 PM this evening to 3 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
979 
WWUS76 KPDT 091744
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
944 AM PST Sat Mar 9 2024

ORZ507-092300-
/O.EXP.KPDT.HW.W.0002.000000T0000Z-240309T1800Z/
/O.EXB.KPDT.WI.Y.0013.240309T1800Z-240309T2300Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
944 AM PST Sat Mar 9 2024

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON FOR THE
BASE OF THE NORTHERN BLUE MOUNTAINS OF OREGON...
...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING FOR
THE BASE OF THE NORTHERN BLUE MOUNTAINS OF OREGON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected for the base of the northern Blue Mountains of Oregon.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Although winds have decreased this morning,
  strong cross winds will continue along Highway 11 from Pendleton
  to Milton-Freewater and along Interstate 84 near Cabbage Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-092300-
/O.CON.KPDT.WI.Y.0013.000000T0000Z-240309T2300Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
944 AM PST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 7 PM this evening to 3 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Mar 8, 9:47 AM PST, 50 minutes earlier.

Area forecast discussion, Mar 8, 9:47 AM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
947 AM PST Fri Mar 8 2024

.SHORT TERM UPDATE...Today will be a great day for outdoor
activities as high pressure at the surface and aloft maintains a
dry and stable atmosphere with near seasonal temperatures.
Meanwhile, an elongated trough has developed along the eastern
Pacific that will be traversing across WA/OR tonight and Saturday.
Wind advisories are in effect tonight through Saturday afternoon
along the base of the northern Blue Mountains and the Grande Ronde
Valley. A 7-8mb gradient is advertised by the NAM to set up
between BKE-MEH, and a lee side low will set up along the west-
northwest facing slopes. About half of the HREF members show gusts
60-63 mph near Cabbage Hill,therefore there is around a 50% chance
that winds will meet warning criteria for some of the wind-prone
spots along the foothills. Will take a closer look at the high
resolution models to determine if the advisory should be upgraded
to a High Wind Warning if confidence increases.

Snow amounts this weekend will be light over the mountains with
the exception along the eastern slopes of the WA/OR Cascades near
the crest. The question is...will the passes have snow
accumulations that warrant a Winter Weather Advisory? The main
focus will be Santiam Pass and White Pass...but confidence is high
that amounts will be very light (less than 3 inches) over
Snoqualmie Pass this weekend.  Wister/85

&&

.AVIATION...18Z TAFs...VFR conditions will prevail through the
period. A weather system will approach the region tomorrow
morning leading to increasing mid level cloud cover across most
western sites. Meanwhile, high level cloud decks will continue to
stream across the sites through tonight. Winds will be less 12kts
at sites DLS/RDM/YKM/PSC through the period. Sites PDT/ALW/BDN
will see southerly winds increase to 12-15kts after 11Z tomorrow
morning. Lawhorn/82

&&

.PREV DISCUSSION... /issued 356 AM PST Fri Mar 8 2024/

SHORT TERM...Today through Sunday...Today will mark the last of our
quiet weather before a pattern change heading into the weekend
brings in more active conditions through the middle of next week.
Main threat over the weekend will be a combination of gusty winds
and mountain snow.

Ridging builds in over the forecast area today, making for the
warmest day of the period as temps across some of our population
centers reach the upper 50s. Clear skies and light winds under high
pressure will make for efficient warming, so cannot rule out a few
stray 60 degree readings across the lower Basin. Ridging then
transitions into a SW-oriented trough heading into Saturday. This
progressive pattern will invite gusty winds across the Blue
Mountains and Grande Ronde Valley, mainly during the overnight
period between Friday and Saturday. Wind Advisories remain in
effect.

As far as precip is concerned, this first system on Saturday is
quick-moving with little IVT, so not expecting much in the way of
lower-elevation precip, with mountain snow only measuring up to a
couple inches at best. Snow levels range from around 2500-3500 ft
for most of the weekend. Sunday's round of precip, derived from a
much more developed parent low over the Pacific, looks to bring
about a more widespread chance of precip with more mountain snow.
Lower-elevation QPF is still on the lower end, however confidence is
higher (>70%) in larger accumulations across our mountain zones
compared to Saturday's system. Still not much relatively speaking,
with around 3-6 inches across Snoqualmie and Santiam Passes, with
snow levels too high for anything across I-84 in the Blues.

It should be noted, however, that with this train of systems
expected through the middle of next week, that while each individual
system may produce little precip, the cumulative effect could
produce impacts across our mountain passes. Will leave it to future
shifts as to whether or not highlights will be necessary (primarily
for the upper Cascades, if anywhere), but over the course of the
weekend into next week, snow could quickly pile up at pass level,
even if intermittent breaks in precip are expected between each
system. Evans/74

LONG TERM...Monday through Tuesday Night...The early portion of the
long term period will see a long wave trough over the area which
will keep weather unsettled. One disturbance will be exiting to the
east early Monday morning but it will be followed by a frontal
system moving through the area Monday afternoon through Tuesday
evening.

The Extreme Forecast Index highlights QPF (0.73) on Tuesday over
most of the area and snow values (0.78) over the central Oregon
Cascades and the eastern Oregon mountains. It does not indicate any
other unusual weather. Looking at model clusters, there is excellent
agreement with only minor disagreements over the depth and axis
location of the trough. The ECMWF does have a stronger cold front
Monday night and Tuesday compared to the GFS and Canadian.

Monday morning will see a generally westerly flow over the area
behind the departing wave. The mountains will continue to have a
chance of rain with snow above 2500-3000 feet. Snow amounts will be
an inch or less in the morning. In the afternoon, the next front
will start moving ashore and this will keep a chance of rain and
snow in the mountains with the snow levels rising to 3500-4000 feet.
This will confine snow to the higher mountains. Rain amounts will be
less than a tenth of an inch and snow amounts up to an inch.
Temperatures will be in the upper 40s to mid 50s in the lower
elevations and in the 40s in the mountains. The afternoon will also
have southwest winds of 10 to 20 mph.

Monday night and Tuesday will see the front crossing the area with
snow levels at around 3000 feet in the Washington Cascades and
around 4000 feet elsewhere. Rain and snow will pick up in the
overnight hours and continue into the afternoon. Guidance has leaned
closer to the GFS for rain and snow amounts which is a middle ground
between the drier Canadian and the wetter ECMWF. This yields 2 to 6
inches in the mountains and a quarter to half inch of rain in the
lower mountains. The Blue Mountain Foothills will have up to two
tenths of an inch with other lower elevation sites having up to a
tenth of an inch. The front will bring stronger winds Tuesday
afternoon with 15 to 25 mph with gusts to 30 to 35 mph. Temperatures
will be a degree or two warmer than Monday.

The front will move east out of the area Tuesday night and a
building offshore ridge will bring a drier northwest flow. Rain and
mountain snow will taper off through the night and the mountains
will get up to an additional inch of snow while the lower elevations
will get just a few hundredths of an inch at most. West winds of 10
to 20 mph will continue through the night. Perry/83

Wednesday to Friday...An upcoming upper-level ridge moves over
the forecast area for the end of next week as a trough exits to
the east with precipitation lingering around the mountain areas
until Wednesday night onwards. Wind gusts are expected throughout
Wednesday to be between 20-25kts mainly in the Foothills of the
southern and northern Blue Mountains, including northern central
Oregon. The EFI shows an slightly unusual event for wind forecasts
Wednesday morning but none for Wednesday night (80% confidence).
Based on the cluster analysis, there seems to be a small
disagreement with the location of the ridge Thursday night being
off the Oregon coast or over the forecast area. Although both
models favor wet conditions for Wednesday, the GFS shows to be
slightly more wetter and then drier for Wednesday night than the
ECWMF.

Overall, the ensemble means and deterministic models are in good
agreement with the amplitude of the ridge but confidence is low due
to differences in its location and timing of Wednesday's
precipitation (50-60%). Temperatures will be above normal with
mainly snow in the mountain areas Wednesday. The location of the
ridge could make this forecast challenging. Snow levels will be
upwards to 1900-2800ft by Wednesday morning due to light
precipitation lingering. By Thursday morning, snow levels increase
to around 2900-3500ft and 4200-5000ft Friday morning as the ridge
moves near PacNW. Feaster/97

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  33  52  36 /   0   0  30  20
ALW  56  36  53  37 /   0   0  40  40
PSC  54  34  52  37 /   0   0  20  10
YKM  51  33  52  32 /   0   0  10  10
HRI  56  33  52  37 /   0   0  20  10
ELN  48  31  47  31 /   0   0  10  10
RDM  48  30  47  32 /   0   0  10   0
LGD  48  30  45  32 /   0   0  20  30
GCD  50  29  46  31 /   0   0  50  10
DLS  55  36  53  37 /   0   0  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 7 PM this evening to 3 PM PST Saturday for
     ORZ049-507.

WA...None.
&&

SHORT TERM...74/85
LONG TERM....83
AVIATION...82

Nearby

High Wind Warnings in Oregon, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.